Alert archive / Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this flash flood warning at Jul 4, 2004, 5:13 PM EDT for City of Chesapeake, Virginia; Camden County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2004, 5:13 PM EDT (21:13 UTC)
- Expired
- Jul 4, 2004, 8:00 PM EDT
- In force
- 3 hr
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Camden County, NC, City of Chesapeake, VA
The radar
The Norfolk radar (KAKQ), 71 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 211 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KAKQ 042113 FFWAKQ NCC029-VAC550-050000- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 513 PM EDT SUN JUL 4 2004 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHERN CAMDEN COUNTY IN NORTHEAST NORTH CAROLINA SOUTHERN CITY OF CHESAPEAKE IN SOUTHEAST VIRGINIA * UNTIL 800 PM EDT * AT 510 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED CLUSTERS OF SHOWERS AND THUNDERSTORMS PRODUCING TORRENTIAL RAINFALL ACROSS NORTHERN CAMDEN COUNTY AND SOUTHERN CHESAPEAKE...OR ALONG THE VIRGINIA AND NORTH CAROLINA BORDER. THE CELLS WERE MOVING SLOWLY NORTHEAST...AROUND 10 MPH. * DOPPLER RADAR ESTIMATES BETWEEN 2.5 AND 3 INCHES OF RAIN HAD FALLEN ACROSS SOUTHERN CHESAPEAKE AND NORTHERN CAMDEN COUNTY SINCE 2 PM. ADDITIONAL HEAVY RAINFALL IS EXPECTED THROUGH 7 PM...BETWEEN 1 AND 2 INCHES WITH LOCALLY HIGHER AMOUNTS. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. LAT...LON 3657 7655 3644 7640 3661 7611 3678 7629 $$ HURLEY
1 follow-up statement
000 WGUS71 KAKQ 042236 FFSAKQ NCC029-VAC550-050000- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 635 PM EDT SUN JUL 4 2004 ...THE FLASH FLOOD WARNING FOR SOUTHERN CITY OF CHESAPEAKE AND NORTHERN CAMDEN COUNTY IS CANCELLED... AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A WEAKENING AREA OF SHOWERS OVER FAR SOUTHEASTERN VIRGINIA AND NORTHEASTERN NORTH CAROLINA. OVER THE NEXT COUPLE OF HOURS THE ACTIVITY WILL CONTINUE TO DIMINISH AND MOVE OUT OF CAMDEN COUNTY AND THE CITY OF CHESAPEAKE...AS A RESULT THE FLASH FLOOD WARNING HAS BEEN CANCELLED. LAT...LON 3657 7655 3644 7640 3661 7611 3678 7629 $$ HURLEY
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 3:00 PM EDT, 2 hours 13 minutes earlier.
Area forecast discussion, Jul 4, 3:00 PM EDT, 2 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 300 PM EDT SUN JUL 4 2004 .SYNOPSIS...WARM FRONT LIFTING NE THRU FORECAST AREA SETS STAGE FOR A HOT/HUMID END TO HOLIDAY WEEKEND. PERIOD OF ABOVE NORMAL HEAT/HUMIDITY AND SLIGHT-LOW PCPN CHCS EXPECTED FOR MIDWEEK AS UPR RDG GRADUALLY AMPLIFIES OVR MID ATLC REGION...THEN A RELATIVELY DEEP UPR TROF/SHARP SFC COLD FRONT PUSHES THRU REGION FOR ABV NORML PCPN CHCS LATE WED-THU AND COOLER/DRIER CONDS BY END OF WEEK. && .SHORT TERM...WEAK UPR TROF/SFC REFLECTION WARM FRONT LIFTS THRU THIS EVE AND WILL MAINTAIN CONVECTION UNTIL FEATURE MOVES OFFSHORE BEFORE MIDNIGHT. SOME INDICATION THAT WEAKENING CONVECTION FROM MTNS MAY AFFECT FORECAST AREA AFTER MIDNIGHT SO WILL KEEP SLIGHT CHC POPS GOING LATE. TYPICALLY MUGGY CONDS OVRNGT AND MAY SEE SOME PTCHY FOG TWD SUNRISE BUT SHUD BE ENOUGH BNDRY LYR MIXING TO PREVENT WIDESPREAD DENSE FOG. MID LVL WESTERLY FLOW DEVELOPS ON MON IN WAKE OF DEPARTING SHORT WAVE. SUBSIDENCE/DOWNSLOPING HELPS TEMPS REACH INTO L90S MANY LOCATIONS AND WITH DEWPOINTS IN THE L70S YIELDS HEAT INDICES GENERALLY IN THE 100-105 RANGE. ALTHO NOT UNUSUAL FOR THIS TM OF YEAR...WL ISSUE AN SPS TO HIGHLIGHT SINCE LOTS OF OUTDOOR ACTIVITIES CONTG FOR END OF HOLIDAY WEEKEND. EVEN WITH DRYING OF THE COLUMN CANT RULE OUT ISOLD/SCTD DIURNAL CONVECTION FIRING ON WEAK LOW LVL CONVERGENCE VIA LEESIDE TROFFING AND/OR LEFTOVR MESOSCALE BNDRIES. && .LONG TERM...AMPLIFYING UPR RDG/RISING HEIGHTS SUGG CAPPING WILL LIMIT CONVECTION ON TUE. MID LVL FLOW GRADUALLY BACKS AND DRAWS IN DEEPER MOISTRUE AHEAD OF APPROACHING UPR TROF/SFC COLD FRONT LATE WED THRU THU. EXPECT DRIER/SLIGHTLY COOLER CONDS ON FRI AS UPR TROF PUSHES OFFSHORE. UPR RDG/SFC HIGH BUILDS IN FOR EARLY NEXT WEEKEND SUGG DRY CONDS/SEASONAL TEMPS. && .AVIATION...GENERALLY VFR THROUGH THE REST OF THIS AFTN...WITH AREAS OF MVFR CIGS/VSBYS IN SHOWERS AND TSTMS. OVERNIGHT...MVFR CIGS/VSBYS WILL BECOME A LITTLE MORE WIDESPREAD...WITH OCNL/ISOLATED IFR. MVFR/VFR CONDITIONS AROUND DAYBREAK WILL GIVE WAY TO VFR BY MIDDAY. && .MARINE...NO FLAGS THROUGH THE PERIOD. TYPICAL SUMMERTIME PATTERN AGAIN TAKING SHAPE WITH THE WEAK FLOW PATTERN AND OVER-WATER STABILITY. RIP CURRENT THREAT FOR MONDAY WILL REMAIN LOW WITH THE LACK OF SWELL AND ONSHORE FLOW (WINDS BECOME SOUTH). && .AKQ WATCHES/WARNINGS/ADVISORIES... MD...NONE. VA...NONE. NC...NONE. MARINE...NONE. && .PRELIMINARY POINT TEMPS/POPS... SBY 68 89 71 90 / 40 30 20 10 OXB 70 83 73 86 / 40 40 20 10 WAL 70 89 73 88 / 40 30 20 10 FVX 71 92 69 92 / 40 30 20 10 RIC 74 92 73 93 / 50 30 20 10 PTB 73 94 72 93 / 50 30 20 10 AKQ 74 93 72 93 / 50 30 20 10 PHF 74 92 73 91 / 50 30 20 10 ORF 75 91 75 90 / 50 30 20 10 ECG 75 90 76 92 / 50 30 20 10 && B1/B2
Hazardous weather outlook, Jul 4, 5:30 AM EDT, 11 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 530 AM EDT SUN JUL 04 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-YORK VA- 530 AM EDT SUN JUL 04 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. FORECASTER ID 33 THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Jul 4, 11:19 AM EDT, 5 hours 54 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1119 AM EDT SUN JUL 4 2004 VAZ064-072>074-083-084-090-041615- CAROLINE VA-ESSEX VA-GLOUCESTER VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-NEW KENT VA- 1119 AM EDT SUN JUL 4 2004 ...SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS FROM LOUISA COUNTY TO THE NORTHERN NECK... AT 1119 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SCATTERED SHOWERS AND THUNDERSTORMS FROM 11 MILES WEST OF MILFORD TO TOANO...MOVING NORTHEAST AT 10 MPH. THE SHOWERS AND ISOLATED THUNDERSTORMS WILL BE NEAR KING WILLIAM AROUND 1145 AM... MILFORD AROUND 1155 AM... WEST POINT AROUND 1205 PM... BOWLING GREEN AROUND 1215 PM... OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE KING AND QUEEN COURTHOUSE...NEW KENT...NORGE AND SAINT STEPHENS CHURCH. EXPECT LIGHTNING AND OCASSIONAL HEAVY DOWNPOURS IN THE PATH OF THESE STORMS. FOSTER
Special weather statement, Jul 4, 3:06 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 306 PM EDT SUN JUL 4 2004 VAZ073-042100- KING AND QUEEN VA- 306 PM EDT SUN JUL 4 2004 ...SHOWERS AND THUNDERSTORMS WITH VERY HEAVY RAIN MOVING THROUGH KING AND QUEEN COUNTY... AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF SHOWERS AND EMBEDDED THUNDERSTORMS ACROSS EASTERN VIRGINIA NORTH OF THE JAMES RIVER. OVER THE PAST COUPLE OF HOURS THE SHOWERS AND STORMS HAD BEEN PRODUCING TORRENTIAL RAINFALL OVER THE NORTHERN PORTION OF KING AND QUEEN COUNTY...AROUND 3 INCHES ACCORDING TO DOPPLER RADAR ESTIMATES. ADDITIONAL RAINFALL BETWEEN 1 AND 2 INCHES CAN BE EXPECTED THROUGH 5 PM...WITH LOCALLY HIGHER AMOUNTS. THIS WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. HURLEY
Special weather statement, Jul 4, 3:42 PM EDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 342 PM EDT SUN JUL 4 2004 .HEAT INDICES BETWEEN 100 AND 105 ON MONDAY. MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-050900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 342 PM EDT SUN JUL 4 2004 A WARM FRONT WILL LIFT NORTHEAST OF THE MID ATLANTIC REGION TONIGHT ALLOWING A WARM SOUTHWEST FLOW TO DEVELOP ON MONDAY. AS A RESULT...HIGH TEMPERATURES WILL REACH INTO THE LOWER 90S ON MONDAY. THESE TEMPERATURES IN COMBINATION WITH HIGH DEW POINTS WILL CREATE HEAT INDEX VALUES BETWEEN 100 AND 105 DURING MONDAY AFTERNOON. THE OPPRESSIVE HEAT AND HUMIDITY WILL CONTINUE ON TUESDAY WITH HEAT INDEX VALUES AGAIN EXPECTED TO REACH BETWEEN 100 AND 105 DURING THE AFTERNOON. DRINK PLENTY OF WATER...BEFORE...DURING AND AFTER SPENDING TIME OUTDOORS DURING THE HEAT OF THE DAY. WEAR LOOSE FITTING, LIGHTWEIGHT, LIGHT COLORED CLOTHING. ALSO...WEAR A HAT AND SUNSCREEN IF YOU WILL BE OUT IN THE HEAT FOR ANY LENGTH OF TIME. STRENUOUS ACTIVITIES SHOULD BE REDUCED OR RESCHEDULED TO THE COOLEST TIME OF THE DAY. CULLEN
Special weather statement, Jul 4, 4:22 PM EDT, 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 422 PM EDT SUN JUL 4 2004 NCZ015-016-032-VAZ093>097-042115- CAMDEN NC-CHESAPEAKE VA-ISLE OF WIGHT VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH VA-PASQUOTANK NC-PERQUIMANS NC-SUFFOLK VA- 422 PM EDT SUN JUL 4 2004 ...SCATTERED THUNDERSTORMS MOVING THROUGH SOUTHEAST VIRGINIA... AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM 9 MILES NORTH OF WINDSOR TO HERTFORD... MOVING NORTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR DEEP CREEK AROUND 455 PM EDT SOUTH MILLS AROUND 505 PM EDT GREAT BRIDGE AROUND 515 PM EDT OTHER LOCATIONS TO BE AFFECTED BY THE STORMS INCLUDE CHURCHLAND... DOWNTOWN NORFOLK...DOWNTOWN PORTSMOUTH...DOWNTOWN SUFFOLK...NEWPORT NEWS...SMITHFIELD AND WINFALL. FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...AS WELL AS TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES PER HOUR...WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND LOCALIZED FLOODING IN LOW LYING AREAS. BROWN
Nearby
Flash Flood Warnings in Virginia, 2004Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.